MAUDE Adverse Event Report: PENUMBRA, INC. POD COIL; HCG, KRD

PENUMBRA, INC. POD COIL; HCG, KRD
Catalog Number RBYPOD10
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/11/2025
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat portal vein varices using a pod coil, a lantern delivery microcatheter (lantern), and a non-penumbra glide catheter.During the procedure, while advancing the pod coil through the lantern, the physician experienced resistance and noticed the coil would not exit the lantern.The physician tried to remove the pod coil, but it became stuck.The physician attempted to remove the pod coil with hemostats by pining the coil wire within the glide catheter, however, the coil's pusher wire fractured and the pod coil detached within the lantern.Therefore, the glide catheter and lantern containing the pod coil were removed.The procedure was completed with a new lantern and another pod coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Evaluation of the returned pod coil confirmed that the embolization coil was detached from the pusher assembly.Evaluation revealed that the pe fibers were fractured.This damage likely contributed to the reported coil detachment issue during the procedure.If the pod coil is forcefully retracted against resistance, the pe fibers may fracture causing the embolization coil to detach.Further evaluation revealed pusher assembly was fractured.This type of damage typically occurs due to forceful retraction of the device against resistance during use.The root cause of resistance during the procedure could not be determined.Further evaluation of the device revealed that the embolization coil had offset coil winds, and the pusher assembly had bends.The root cause of the offset coil winds could not be determined; however, the offset coil winds may have contributed to resistance during removal of the pod coil.The kinks on the pusher assembly were incidental to the complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
POD COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key21973369
Report Number3005168196-2025-00155
Device Sequence Number15745838
Product Code HCG
UDI-Device Identifier00814548019659
UDI-Public00814548019659
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Catalogue NumberRBYPOD10
Device Lot NumberF00012812
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/11/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/06/2025
Supplement Report FDA Received Date06/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/11/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age36 YR
Patient SexMale